Patients taking the new generation of oral anticoagulants (nOACs) are associated with a significantly higher risk of gastrointestinal bleeding (GIB), according to a study published in the July 2013 issue of Gastroenterology.
The study was led by I. Lisanne Holster with the Erasmus University Medical Centre in Rotterdam, The Netherlands. Researchers studied nOACS in relation to GIB because patients frequently have significant co-morbidities and may also take aspirin and/or thienopyridines, they wrote. They analyzed data from 43 randomized controlled trials from MEDLINE, EMbase, and the Cochrane Library through July, 2012.
They found that the overall odds ratio for GIB among patients taking nOAC was 1.45. “This systematic review and meta-analysis shows that the nOACs are associated with a modest, but significantly higher, risk of GIB compared with current standard care. This risk is the highest in patients treated for thrombosis,” Holster wrote.
The risk of GIB in patients treated for DVT/PE is higher than patients receiving thromboprophylaxis after orthopedic surgery. This might suggest a dose and duration effect on top of difference in risk caused by patient characteristics in the different indication groups. “However, within the subgroup of AF patients, only patients treated with dabigatran and rivaroxaban carry a higher GIB risk, but not with apixaban,” Holster wrote.
Because head-to-head studies between nOAC in AF have not been performed, it is not possible to determine the drugs with the lowest GIB risk in AF without applying statistically indirect comparisons, according to the researchers.